Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 102, NWS La Crosse, WI

June 11, 2017Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2017, 8:03 PM CDT for Clark County, Wisconsin. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 8:03 PM CDT (01:03 UTC)
Expired
Jun 11, 2017, 8:45 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Clark County, WI

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 8:05 PM CDTTSTM WND DMGThorp, WITREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 8:01 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
452 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WUUS53 KARX 120103
SVRARX
WIC019-120145-
/O.NEW.KARX.SV.W.0102.170612T0103Z-170612T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
803 PM CDT SUN JUN 11 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Clark County in central Wisconsin...

* Until 845 PM CDT

* At 802 PM CDT, severe thunderstorms were located along a line
  extending from 7 miles northwest of Owen to 9 miles northeast of
  Fairchild, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Owen around 810 PM CDT. 
  Greenwood and Dorchester around 820 PM CDT. 
  Dorchester around 825 PM CDT. 
  Loyal around 830 PM CDT. 
  Colby, Abbotsford and Abbotsford around 845 PM CDT. 

Other locations impacted by these severe thunderstorms include Colby,
Longwood, Reseburg, Willard and Withee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4472 9032 4472 9092 4503 9092 4503 9031
TIME...MOT...LOC 0102Z 256DEG 38KT 4504 9065 4473 9088 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CA
2 follow-up statements
789 
WWUS53 KARX 120122
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT SUN JUN 11 2017

WIC019-120145-
/O.CON.KARX.SV.W.0102.000000T0000Z-170612T0145Z/
Clark WI-
822 PM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN CLARK COUNTY...

At 821 PM CDT, severe thunderstorms were located along a line
extending from Dorchester to near Loyal, moving east at 55 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Law enforcement. At 805 PM CDT, a tree was reported blown 
         down in Thorp.

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Dorchester, Dorchester, Abbotsford, Abbotsford and Colby around 
  825 PM CDT. 

Other locations impacted by these severe thunderstorms include Colby,
Longwood, Reseburg, Willard and Withee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4472 9032 4472 9079 4503 9084 4503 9031
TIME...MOT...LOC 0121Z 277DEG 48KT 4503 9033 4472 9056 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

CA
721 
WWUS53 KARX 120141
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
841 PM CDT SUN JUN 11 2017

WIC019-120151-
/O.EXP.KARX.SV.W.0102.000000T0000Z-170612T0145Z/
Clark WI-
841 PM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK COUNTY WILL
EXPIRE AT 845 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 300 AM CDT for
central Wisconsin.

LAT...LON 4472 9032 4472 9079 4503 9084 4503 9031
TIME...MOT...LOC 0141Z 256DEG 38KT 4507 9007 4477 9030 

$$

CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:38 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 11, 6:38 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Sun Jun 11 2017

.SHORT TERM...(Tonight through Tuesday Night)
Issued at 350 PM CDT Sun Jun 11 2017

High Impact Weather Potential: Watching for potential convective
redevelopment into this evening (maybe overnight?) and again at
various times into Tuesday and Tuesday night, though to be perfectly
honestly, confidence isn't overly high for any one given forecast
period.

Active start to the day, with a well-forecast MCS crossing areas
generally north of I-90 with some wind/hail reports. That feature
has departed, leaving behind some messy stratus given moisture
pooled along an outflow-enhanced warm front somewhere near or just
south of I-90 at early afternoon, with quite the spread in temps
from north to south as one would expect in such a setup. Biggest
question from here on out remains redevelopment through the
afternoon and evening, with building instability where skies are
clearing given pooled dew points now well into the 60s, but also
fighting building capping aloft working north out of Iowa with 700mb
temps pushing 14C or better. Second question remains a focus for
development, as clouds are currently delaying the northward
advancement of the warm front, though do suspect there is still
plenty of time for it to mix northward.

While overall confidence is admittedly low heading into the evening
and overnight, do believe there is a risk for additional convection
to fire over northwest Wisconsin into east-central Minnesota through
late afternoon, but it could potentially be farther south pending
placement of the front and better convergence. Anything that does
develop should tend to percolate slowly southward as high pressure
to the north gives the front a nudge, with plenty of theoretical
instability but also with that pesky cap still in place with
southward extent. All told, won't be shocked if the better activity
remains confined to areas again near and north of I-90, and also
weakens with time into tonight given a lack of any significant
moisture transport/low level jet forcing into the area (similar to
last night). As for any severe prospects, some window for organized
severe storms to our north in an axis of better 0-3/0-6km shear, but
we really lose that with southward extent, such that any storms
tonight may be more of a heavy rain threat given substantial PWAT
values up around 2 inches.

Heading into Monday, confidence again way down there on the scale,
especially with some hints of persistent clouds along the stalled
boundary nearby (likely draped over northeast Iowa). However,
capping looks much weaker and with building instability through the
afternoon, can't rule out some scattered storms firing, but with a
very limited severe threat given weaker shear. However, these storms
will be along a boundary, so there's always that to watch. Better
chance for convection may end up being Monday night with a notable
push of deeper layer moisture transport into the area as the warm
front lifts back north. Severe threat again looks low with a lack of
low and deep layer shear, but heavy rain could be a concern with
lots of moisture pooled overhead before we end up mainly capped off
for much of Tuesday. Temps the next few days are pretty much a
nightmare and will hinge solely on cloud and precip trends, but
overall looking still quite warm with readings well into the 80s and
lower 90s.

.LONG TERM...(Wednesday through Sunday)
Issued at 350 PM CDT Sun Jun 11 2017

Continuing to look potentially active once again toward Wednesday
with the approach of the stronger western CONUS upper trough and
associated cold front, though exact timing is still somewhat in
question. On paper at least, there is certainly a severe risk with
increasing shear and stronger forcing through the day, with current
SPC highlight for Wednesday looking pretty good for the moment.
Beyond that, while confidence still isn't the greatest, trends over
recent days do suggest things may turn increasingly more quiet into
late week and the weekend as upper troughing develops with time over
the region, with maybe a greater threat for some additional rainfall
toward Friday night as our next upper trough and cold front
arrive.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 638 PM CDT Sun Jun 11 2017

Watching a couple narrow bands of southwest-northeast oriented
convection from southeast MN into west-central WI. These
thunderstorms are expected to slowly move southeastward this
evening and overnight. Timing/coverage at TAF airfields is still
somewhat uncertain, so will cover threat with VCTS for now; from
12.02Z to 12.09Z at KRST and from 12.04Z to 12.10Z at KLSE.
Forecast guidance then suggests ceilings should lower to MVFR
behind these storms into early Monday morning. A return to VFR
conditions is expected by 12.18Z. Gusty southerly winds early this
evening will subside by 12.02Z with light southerly or even
variable winds away from thunderstorms through the rest of the
period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lawrence
LONG TERM...Lawrence
AVIATION...Rogers
Hazardous weather outlook, Jun 11, 1:34 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
134 PM CDT Sun Jun 11 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-121200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
134 PM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Temperatures near and south of Interstate 90 will climb into the
lower to mid 90s this afternoon, with heat index readings in the
95 to 100 range. Be alert to the heat if spending extended time
outdoors this afternoon.

There is also a chance for additional thunderstorms to develop
this evening and tonight, with the greatest chance near and north
of Interstate 90. At this time, the risk for any additional severe
storms is low, though localized heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances continue Monday through Wednesday. A few of
the storms Monday and Monday night and again Wednesday could be
strong to severe with locally heavy rains, strong winds, and hail.

Temperatures along and south of Interstate 94 will climb well into
the 80s and lower half of the 90s Monday and Tuesday afternoons,
with heat index readings in the 95 to 100 range. Be alert to the
heat if spending extended time outdoors.

More thunderstorms are possible Thursday through Friday night. It
is too early at this time to determine a severe risk with these
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through Tuesday.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lawrence

In the hours before

Special weather statement, Jun 11, 7:16 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
716 PM CDT SUN JUN 11 2017

MNZ079-120045-
Wabasha-
716 PM CDT SUN JUN 11 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN WABASHA COUNTY...

At 716 PM CDT, a strong thunderstorm was located near Plainview, or
10 miles southwest of Wabasha, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wabasha, Alma, Plainview, Buffalo City, Kellogg, West Newton, West
Albany, and Minneiska.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4435 9231 4441 9209 4440 9206 4438 9203
      4436 9197 4433 9192 4431 9191 4429 9193
      4427 9190 4425 9189 4423 9189 4419 9186
      4419 9208 4417 9208 4415 9222
TIME...MOT...LOC 0016Z 250DEG 34KT 4425 9215

CA
Special weather statement, Jun 11, 7:32 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
732 PM CDT SUN JUN 11 2017

WIZ017-120115-
Taylor-
732 PM CDT SUN JUN 11 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TAYLOR COUNTY...

At 732 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Jump River to 6 miles north of
Stanley. Movement was east at 45 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Medford, Rib Lake, Chelsea, Westboro, Jump River, Stetsonville,
Goodrich, Gilman, Lublin, Polley, and Perkinstown.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
      4538 9092 4538 9004
TIME...MOT...LOC 0032Z 265DEG 40KT 4533 9074 4505 9094

CA
Local storm report, Jun 11, 7:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     GILMAN                  45.17N 90.81W
06/11/2017  E60 MPH          TAYLOR             WI   LAW ENFORCEMENT

&&

SHEA
Local storm report, Jun 11, 8:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND GST     JUMP RIVER              45.36N 90.80W
06/11/2017  E58 MPH          TAYLOR             WI   CO-OP OBSERVER

            BRANCHES DOWN AND DITCHES FULL OF WATER

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:32 PM CDTSpecial Weather StatementARXTaylor43 min
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningARXClark, Taylor65 min
Jun 11, 8:32 PM CDTTornado WarningARXClark13 min
Jun 11, 9:07 PM CDTSpecial Weather StatementARXEau Claire23 min
Jun 11, 9:17 PM CDTSpecial Weather StatementARXTaylor28 min
Jun 11, 9:58 PM CDTAreal Flood AdvisoryARXTaylor3 hr
Jun 11, 10:05 PM CDTSpecial Weather StatementARXTaylor25 min
Jun 11, 11:20 PM CDTSpecial Weather StatementARXJackson25 min
Jun 12, 3:02 PM CDTSpecial Weather StatementARXBuffalo, Trempealeau58 min
Jun 12, 3:37 PM CDTSevere Thunderstorm WarningARXJackson, La Crosse, Trempealeau38 min
Jun 12, 4:05 PM CDTSpecial Weather StatementARXJackson, Monroe55 min
Jun 12, 4:17 PM CDTAreal Flood AdvisoryARXLa Crosse58 min
Jun 12, 4:38 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, Monroe52 min
Jun 12, 4:58 PM CDTSpecial Weather StatementARXJuneau47 min
Jun 12, 5:16 PM CDTSpecial Weather StatementARXAdams44 min
Jun 12, 5:52 PM CDTSpecial Weather StatementARXGrant53 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.